Try it
Anaesthesia · Critical care: organ donor diabetes insipidus
Sample itemA brain-dead organ donor develops polyuria of 400 mL/hour with a serum sodium of 158 mmol/L. What is the treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Desmopressin with fluid replacement
Loss of posterior pituitary function causes central diabetes insipidus in many brain-dead donors, with dilute polyuria and hypernatraemia. Desmopressin or vasopressin and replacement of volume deficits with hypotonic fluid correct it. Diuretics and hypertonic saline worsen the problem.
Option by option
A. Desmopressin with fluid replacement (correct)
Correct. Desmopressin treats central diabetes insipidus.
B. Restriction of all fluids
Fluid restriction leads to severe hypovolaemia and hypernatraemia.
C. Furosemide
A diuretic worsens volume loss.
D. Hypertonic saline
Hypertonic saline would worsen hypernatraemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…